Hail, Niobrara
- When
- July 30, 4:39 PM MST
- Where
- Niobrara County, 0.86 mi NW of Hat Creek
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.950, -104.350
A severe thunderstorm moved across portions of Niobrara County producing up to quarter size hail as reported by law enforcement north-northeast of Lusk.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm moved across portions of Niobrara County producing up to quarter size hail as reported by law enforcement north-northeast of Lusk.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 30, 4:23 PM MST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 523 PM MDT Tue Jul 30 2019 .SHORT TERM...(This evening through Wednesday) Issued at 205 PM MDT Tue Jul 30 2019 Latest radar loop was showing some convection developing in northwest Wyoming just west of Worland. Ahead of this convection, there are some decent cumulus fields developing just south of Buffalo. Further southeast there is another pocket of cumulus developing near Bill. These areas of cumulus does not look overly impressive at this point and with the cirrus shield moving towards Buffalo, this pocket of cumulus may not develop into thunderstorms. Meanwhile, further south along the Laramie Range it appears like we are seeing alot of mountain waves and cirrus. Still will have to watch areas to the north of these clouds for development, but convergence is still lacking along with some decent convective inhibition. The latest HRRR/NAM have all backed off on the convection a bit across the area with still some thunderstorm potential along the northern sections of the forecast area where the cluster of storms are now. We will have to keep an eye on this as it may still move move across our northern counties of Converse, Niobrara and the northern Panhandle between 4 and 9 pm. These storms may become severe turn more southeast and yield to large hail and damaging winds. Still cannot rule out a splitting storm or two as well due to some straight line hodographs. The convection should move out of the area by midnight with more isolated to widely scattered afternoon storms possible again tomorrow with nearly the same severe weather parameters as today. However, the shear will be more marginal with effective 0-6km shear values mainly 30kts or less. .LONG TERM...(Wednesday night through Tuesday) Issued at 205 PM MDT Tue Jul 30 2019 An unsettled period upcoming in the long term with chances for heavy rainfall. Starting off Wednesday night...latest soundings showing PWATS increasing to over 1 inch at Rawlins...spreading east through the overnight hours. Four Corners high shifts east to northeast New Mexico...allowing monsoonal moisture to stream into the CWFA from the southwest. At the same time...we are seeing an upper shortwave tracking along the northern periphery of the high in central Wyoming Thursday. ECMWF...SREF and to a lesser extent the NAM are all showing widespread QPF across the entire CWA. ECMWF more than double the SREF and NAM on QPF at close to 2 inches of rainfall over the northern Panhandle and Niobrara County. Forecast soundings showing long/skinny CAPE profiles indicative of heavy rainfall with storm motion generally 15kts or less. So heavy rainfall looking likely Thursday afternoon into the evening hours. May need to consider a Flash Flood Watch for parts of the CWA for this timeframe. ECMWF shows upper high transitioning back to the Four Corners area by Saturday...which may force monsoonal moisture further west. But CWA is still in for active weather as PWATS stay around .9 to 1.0 inch Friday and Saturday. Ridge axis shifts to western Wyoming with our CWA in northwest flow. This pattern is conducive to active weather at least through the middle of next week. We will see daily chances for afternoon/evening showers and storms through that time. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 519 PM MDT Tue Jul 30 2019 Wyoming TAFS...VFR. Wind gusts from 20 to 25 knots until 02Z to 04Z. Nebraska TAFS...VFR. Thunderstorms in the vicinity at Scottsbluff until 03Z. Occasional thunderstorms at Chadron, Alliance and Sidney until 02Z, with thunderstorms in the vicinity until 02Z to 04Z. && .FIRE WEATHER... Issued at 205 PM MDT Tue Jul 30 2019 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FWZ 304... Dry and breezy conditions continuing this afternoon across Carbon County. Red Flag Warning for FWZ 304 is verifying at this time with Cow Creek winds gusting to 30 mph and humidity down to 15 percent or below. Look for easing conditions early this evening as moisture begins increasing from the southwest. Fire weather conditions begin to ease Wednesday as monsoonal moisture continues to increase. Looking at widespread wetting rains west of Laramie Range beginning Wednesday...spreading east into the Nebraska Panhandle by Thursday. After today...fire weather concerns expected to be minimal as we expect chances for wetting rains on a daily basis through at least the middle of next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 8 PM MDT this evening for WYZ304. NE...None. && SHORT TERM...REC LONG TERM...GCC AVIATION...RUBIN FIRE WEATHER...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 414 AM MDT Tue Jul 30 2019 WYZ104-105-109>115-311015- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 414 AM MDT Tue Jul 30 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Gusty winds, warm temperatures and very low humidities will create elevated to critical fire weather conditions west of the Laramie Range this afternoon. A Red Flag Warning is in effect from noon until 8 PM for southwest Carbon County. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Scattered mainly afternoon and evening thunderstorms are forecast Wednesday through Monday. The threat for severe weather is low. .Spotter information statement... Spotter activation will not be required. NEZ003-019>021-054-055-096-WYZ103-106>108-116>119-311015- Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- South Sioux-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 414 AM MDT Tue Jul 30 2019 This hazardous weather outlook is for portions of the western Nebraska Panhandle and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated afternoon and early evening thunderstorms will develop. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Scattered mainly afternoon and evening thunderstorms are forecast Wednesday through Monday. The threat for severe weather is low. .Spotter information statement... Spotter activation will not be required. NEZ002-095-WYZ101-102-311015- Dawes-North Sioux-Converse County Lower Elevations- Niobrara County- 414 AM MDT Tue Jul 30 2019 This hazardous weather outlook is for portions of the western Nebraska Panhandle and east central Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered late afternoon and evening thunderstorms will develop. Isolated severe thunderstorms may produce large hail and damaging winds, mainly north of a line from Douglas, Wyoming to Chadron, Nebraska. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Scattered mainly afternoon and evening thunderstorms are forecast Wednesday through Monday. The threat for severe weather is low. .Spotter information statement... Spotter activation may be required between 3 pm this afternoon and 11 pm this evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1157 AM MDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 10 W BEREA 42.20N 103.19W
07/29/2019 E2.75 INCH BOX BUTTE NE EMERGENCY MNGR
DELAYED REPORT FROM EMERGENCY MANAGER. TIME ESTIMATED
FROM RADAR. SEVERAL VEHICLES HAD WINDOWS BROKEN OUT.
&&
GCLAYCOMSpecial Weather Statement National Weather Service Cheyenne WY 406 PM MDT Tue Jul 30 2019 WYZ101-102-302245- Converse County Lower Elevations WY-Niobrara County WY- 406 PM MDT Tue Jul 30 2019 ...SPECIAL WEATHER STATEMENT... At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Bill, or 25 miles northeast of Douglas, moving east at 20 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Lance Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4301 10519 4315 10520 4324 10473 4298 10468 TIME...MOT...LOC 2205Z 261DEG 16KT 4307 10512 Worley
The Rapid City radar (KUDX), 179 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834446.